I figured that it's time to write an update since we have been admitted to the hospital twice in the last week and a half. Our first heart pounding experience was about a week and a half ago when we were at the clinic for elijah's weekly chemo treatment. He received a chemo drug called PEG Aspargnaise (sp?). When we were in iowa city they did teaching with us about this drug and told us that it is the most highly allergic chemo drug that he will receive. They also told us that most patents won't have an allergic reaction to it with the first dose, it is usually with subsequent doses. When he received it that day I hadn't been thinking about that and wasn't prepared for what happened. Within a minute or two of giving the dose, Elijah's face started swelling. First his eyes, then his nose and eventually everything else. It was so scary. They immediately gave him epinephrine and then some benadryl. This helped, but he stayed swollen for the rest of the day. They kept us for a couple of hours and then sent us home when he was stable. Almost as soon as we got home he started getting hives. He bod became covered in them and so we were instructed to give him benadryl every four hours. By early evening, this wasn't cutting it. He was miserable and looked awful. The doctor then decided to prescribe a steroid to help. The part that made this even more interesting was that the doctor seemed to be in denial that this was truly a reaction to the PEG????? An allergic reaction to this medication use to be much more common because they use to give it through an IV. They would have the reaction almost immediately, because that's hat happens when it goes directly into the blood stream. Now they give it as an IM (intra-muscular) shot. They have less reactions, and when there is an allergic reaction it doesn't happen usually for 30-50 minutes. This is because with an IM shot it is a slower release, and therefore a longer period of time for a reaction to occur. The doctor was saying that it must be a fluke or wondered if when we were all holding him down for the shot, someone was holding his head too tight. I was a little baffled that he was really trying to blame this n something else because of the history of allergic reactions to this particular drug. He said that he shouldn't have had a reaction that quickly after administering the drug. I questioned him to see if it could ave been from the other medication that he received that day, and he said for sure not. So after that I thought is he really trying to blame this on something else??? Moving on with this story, the next morning he was still braking out in hives and mid morning was lying on the couch watching a movie. He had been coughing on and off for a bit and Levi and I wondered if his throat was irritated in some way from everything. The next thing I knew he went to say something to us and his voice was raspy, and then quickly lead to almost a whisper. I FREAKED!!! I thought that his airway was starting to close again and called 911! I might have over reacted a bit, but I think this young man has given us one too many close calls in the last few months, and I wasn't messing around. Within a couple of minutes we had several emergency vehicles outside our house and our neighbors were probably wondering what the heck was going on. He was still a little raspy and his lungs weren't clear when the paramedics listened to him. Levi had talked to the doctor and he told us to head to the ER, and so we told the paramedics that we could take him but they said since he didn't sound clear, had hives everywhere and was so young that it was safer to have him ride down in the ambulance. I couldn't really argue since I did call them to come and help. The problem I saw with this situation is that if his airway did close, there is nothing I can do at that point to help him. You can't give mouth to mouth without a functioning airway!!! Anyway, we ended up staying over night to make sure he wasn't going to have any more problems, and got to go home Easter Sunday in the afternoon. Needless to say, I know carry an epi pen with me so that I don't have to be so quick to call 911. The doctor said that it would be more cost effective. HaHa!! He continued to have a rash on and off for a couple of more days, and then has been fine since. We were back in the clinic this last Friday and he received more chemo. (By the way, the doctor said that he finally proved that he did have a true allergy to the PEG, and will not be receiving this drug anymore) On Saturday I noticed that he was starting to cough a little and have a runny nose. I had been sick a couple of weeks ago and thought that since he didn't get it when I did that we were in the clear. Well as most of you know and have probably experienced, everyone has had a little touch of some kind of sickness, and if you haven't you can consider yourself very lucky. So there is no telling where he picked it up, but he did. He went through the weekend with a low grade fever, and finally about noon he spiked to 101.8. I called the doctor and he teased me by telling me to bring him to the clinic and if his counts were high enough then we could just treat him at home. Well, this last Friday his ANC was around 1600, so I thought there might be a fair chance that his ANC would still be good enough to go right back home. No such luck, in the last few days Elijah's ANC has dropped to around 200. Bummer!! So we are stuck until at least Wednesday, and hopefully no positive cultures. Dr. Al-Zein mentioned the words, "we want to make sure it's not his port that's not infected." I hadn't thought about that because I assumed it was all due to his cold and cough. We're praying that it's that and not his port. When we got admitted today there was another interesting story that I was told. There was another young boy that received PEG in the clinic today and had the exact same reaction as Elijah. As it turns out, it's really uncommon to have had two allergic reactions within the same couple of weeks. When I was talking with one of the nurses, she said that it's been at least a year and a half since they have seen a patient with a reaction. They are looking into the batch of PEG, because both were from the same LOT numbers. Dr. Mitchell said that they decided to go ahead and just admit him because they learned their lesson. I told him that we were glad to be of assistance.
My sister had a baby in February and his pediatrician admitted him to the hospital today too! Turns out, it's not a good day for my side of the family. Please keep both of us in your prayers. Love you all and I will put some new pictures on when we get home and get the camera back. I have some great swollen face and body rash pictures. Good Night!!!